Alert archive / Montana / Tornado Warnings in 2006
Tornado Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this tornado warning at Jun 13, 2006, 8:40 PM MDT for Glacier County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2006, 8:40 PM MDT (02:40 UTC)
- Expired
- Jun 13, 2006, 9:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Glacier County, MT
The radar
The Great Falls radar (KTFX), 173 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:43 PM MDT | TORNADO | 15 W Cut Bank, MT | NUMEROUS REPORTS OF A TORNADO WEST OF CUT BANK...AND EAST OF BROWNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KTFX 140240 TORTFX MTC035-140315- /O.NEW.KTFX.TO.W.0002.060614T0240Z-060614T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 840 PM MDT TUE JUN 13 2006 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL GLACIER COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 915 PM MDT. * AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES WEST OF CUT BANK. THIS DANGEROUS STORM IS MOVING NORTH AT 15 MPH. * THE THE MOST DANGEROUS PORTION OF THE STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF CENTRAL GLACIER COUNTY. THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 239 AND 244. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4863 11284 4860 11257 4891 11243 4896 11277 $$ HOENISCH
2 follow-up statements
000 WWUS55 KTFX 140253 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 852 PM MDT TUE JUN 13 2006 MTC035-140315- /O.CON.KTFX.TO.W.0002.000000T0000Z-060614T0315Z/ GLACIER MT- 852 PM MDT TUE JUN 13 2006 ...A TORNADO WARNING CONTINUES UNTIL 915 PM MDT FOR CENTRAL GLACIER COUNTY... AT 846 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO TRACK A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES. THIS DANGEROUS STORM IS LOCATED 17 MILES WEST OF CUT BANK...MOVING NORTH AT 15 MPH. THE MOST DANGEROUS PORTION OF THE STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF CENTRAL GLACIER COUNTY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4863 11284 4860 11257 4891 11243 4896 11277 $$ HOENISCH
000 WWUS55 KTFX 140314 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 910 PM MDT TUE JUN 13 2006 MTC035-140320- /O.EXP.KTFX.TO.W.0002.000000T0000Z-060614T0315Z/ GLACIER MT- 914 PM MDT TUE JUN 13 2006 ...THE TORNADO WARNING FOR CENTRAL GLACIER COUNTY EXPIRES AT 915 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT ROTATION HAS WEAKENED WITHIN THE STORM AND A TORNADO IS NO LONGER IMMEDIATELY LIKELY WITH THIS STORM. THEREFORE THE TORNADO WARNING WILL EXPIRE AT 915 PM MDT. THIS STORM IS STILL CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AND A SEVERE THUNDERSTORM WARNING CONTINUES FOR PORTIONS OF EASTERN GLACIER COUNTY. LAT...LON 4863 11284 4860 11257 4891 11243 4896 11277 $$ HOENISCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 13, 6:00 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 13, 6:00 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 600 PM MDT TUE JUN 13 2006 UPDATED AVIATION SECTION ONLY .DISCUSSION... TONIGHT THROUGH THURSDAY...UPPER TROF OVER THE PACIFIC NORTHWEST CONTINUES TO PUSH SLOWLY EAST. STRONG SOUTHERLY FLOW ALOFT OUT AHEAD OF THE TROF BRINGING MOISTURE TO THE AREA. THE AIRMASS IS VERY UNSTABLE AND CONVECTIVE ACTIVITY EXPECTED TO DEVELOP LATE THIS AFTERNOON AND INTO EVENING. AREA OF GREATEST CONCERN CONTINUES TO BE WEST AND NORTH OF GREAT FALLS AND ALONG THE ROCKY MOUNTAIN FRONT. 19Z SOUNDING INDICATES THE PRESENCE OF A STRONG CAP AROUND 750MB OVER GREAT FALLS. WILL TAKE QUITE A BIT OF ENERGY TO BREAK THIS CAP. ANYTHING THAT GETS GOING LIKELY TO BE ISOLATED IN NATURE. HEAVIEST PRECIPITATION WILL OCCUR OVERNIGHT AND WEDNESDAY AS THE MAIN TROF DYNAMICS MOVE CLOSER TO THE AREA. TROF LIFTS OUT THURSDAY. SURFACE GRADIENT TIGHTENS THURSDAY WITH GUSTY SURFACE WINDS DEVELOPING. SHOULD BE ENOUGH DOWNSLOPE TO INHIBIT MOST PRECIPITATION BUT WILL KEEP MENTION WITH LOW POPS. TEMPERATURES WILL BE NEAR SEASONAL AVERAGES. EMANUEL THURSDAY NIGHT THROUGH TUESDAY...MODELS IN GENERAL AGREEMENT THROUGH FRIDAY NIGHT...BUT DIFFER SLIGHTLY (NOT ENOUGH TO MAKE A SIGNIFICANT DIFFERENCE IN THE FORECAST) SATURDAY THROUGH TUESDAY. AN UPPER LEVEL TROUGH WILL LIFT NORTHEAST OUT OF THE AREA THURSDAY NIGHT AND FRIDAY. WEAK DISTURBANCES AND MOISTURE WILL MOVE OVER NORTH CENTRAL AND SOUTHWEST MONTANA DURING THIS TIME TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND A SLIGHT CHANCE OVER THE PLAINS AND IN THE VALLEYS. BREEZY WESTERLY SURFACE WINDS WILL ALSO ACCOMPANY THE SYSTEM PASSAGE. WEAK UPPER LEVEL RIDGING WILL THEN KEEP FRIDAY NIGHT DRY. FROM SATURDAY FORWARD...THE GFS KEEPS A SLIGHTLY MORE UNSETTLED WESTERLY FLOW ALOFT OVER THE AREA THAN THE ECMWF. HAVE DECIDED TO ERR ON THE SIDE OF CAUTION AND LEAVE THE FORECAST AS IS...CONTINUING THE TREND OF A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND A SLIGHT CHANCE OVER THE PLAINS AND VALLEYS. BREEZY WESTERLY WINDS WILL CONTINUE THROUGH SUNDAY...BUT THEN DECREASE AFTER THAT. TEMPERATURES WILL COOL TO SLIGHTLY BELOW NORMAL WITH THE PASSAGE OF THE SYSTEM EARLY IN THE PERIOD...BUT THEY WILL WARM BACK UP TO NEAR TO ABOVE NORMAL BY TUESDAY. COULSTON && .AVIATION... UPDATED 0000Z. SHOWERS AND THUNDERSTORMS ARE DEVELOPING WEST OF THE DIVIDE THIS EVENING...A FEW OF THESE STORMS WILL AFFECT AN AREA BETWEEN KGTF AND KCTB THIS EVENING. MORE ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE SOUTH OF KHLN. EXPECT THE PRECIPITATION TO BECOME MORE WIDESPREAD ON WEDNESDAY MORNING AS THE UPPER LEVEL TROF MOVES THROUGH. CONDITIONS SHOULD REMAIN ABOVE IFR CONDITIONS...BUT IF THE PRECIP EVENT FOR WEDNESDAY BECOMES MORE STRATIFORM...THERE IS A CHANCE CEILINGS COULD LOWER TO NEAR IFR CONDITIONS. BRUSDA && .HYDROLOGY... WITH SHOWERS AND THUNDERSTORMS EXPECTED OVER THE NEXT FEW DAYS...A FEW RIVERS AND STREAMS MAY RISE BACK UP TO NEAR BANKFUL. SOME RIVERS THAT WILL BE WATCHED CLOSELY INCLUDE THE SUN RIVER AS WELL AS THE DEARBORN AND GALLATIN RIVERS. && .PRELIMINARY POINT TEMPS/POPS... GTF 55 73 51 72 / 40 60 30 20 CTB 53 68 48 67 / 60 50 30 20 HLN 57 71 52 73 / 50 60 40 30 BZN 52 72 45 72 / 50 50 40 20 WEY 42 66 37 63 / 40 40 30 20 DLN 50 70 44 68 / 50 50 30 20 HVR 58 77 54 73 / 30 50 40 20 LWT 56 74 48 72 / 30 40 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM...COULSTON AVIATION...THOMSON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 13, 5:17 AM MDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 517 AM MDT TUE JUN 13 2006 MTZ011>013-045-047-050-051-054-141130- HILL-CASCADE-CHOUTEAU-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-MEAGHER- 517 AM MDT TUE JUN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THE SLIGHT RISK WILL BE MAINLY WEST OF THIS AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>010-014-015-044-046-048-049-052-053-055-141130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON-BROADWATER-GALLATIN- 517 AM MDT TUE JUN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THIS SLIGHT RISK WILL BE MAINLY OVER GLACIER...PONDERA...TETON AND TOOLE COUNTIES FROM 400 PM MDT TO 900 PM MDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 13, 7:17 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
717 PM MDT TUE JUN 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL BROWNING 48.56N 113.01W
06/13/2006 E0.50 INCH GLACIER MT TRAINED SPOTTER
&&
BRUSDALocal storm report, Jun 13, 7:42 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
742 PM MDT TUE JUN 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 15 SW BROWNING 48.40N 113.25W
06/13/2006 M0.88 INCH GLACIER MT TRAINED SPOTTER
NICKEL SIZE HAIL STARTING TO COVER THE GROUND.
&&
BRUSDALocal storm report, Jun 13, 7:56 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
756 PM MDT TUE JUN 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 6 N FAIRFIELD 47.70N 111.98W
06/13/2006 M1.75 INCH TETON MT OTHER FEDERAL
GOLF BALL SIZE HAIL FALLING.
&&
BRUSDALocal storm report, Jun 13, 8:13 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
813 PM MDT TUE JUN 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TORNADO 12 SW CUT BANK 48.51N 112.52W
06/13/2006 GLACIER MT PUBLIC
POSSIBLE TORNADO...REPORTED BY PUBLIC.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:17 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 58 min |
| Jun 13, 7:28 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 62 min |
| Jun 13, 8:09 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 66 min |
| Jun 13, 8:30 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 60 min |
| Jun 13, 8:46 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 44 min |
| Jun 13, 9:15 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 60 min |
| Jun 13, 10:23 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 39 min |
| Jun 14, 2:44 AM MDT | Severe Thunderstorm Warning | TFX | Fergus | 31 min |
| Jun 14, 4:02 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 43 min |
Nearby
Tornado Warnings in Montana, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.